Pantoprazole Induced Leukocytoclastic Vasculitis With A History Of Eosinophilia And Systemic Symptoms (DRESS) To Sulfamethoxazole-Trimethoprim. Are They Related? A Case Report
A 73-year-old male with a known history of drug rash with eosinophilia and systemic symptoms (DRESS) to sulfamethoxazole-trimethoprim presented three years later with fever, arthralgia, tachypnoea and exanthema. Skin biopsy revealed leukocytoclastic vasculitis. Pantoprazole was commenced two weeks prior to the onset of illness.
Multiple drug hypersensitivity (MDH) is a syndrome first described in 1986 (Sullivan et al, 1989). It is characterized by sequential drug hypersensitivity reactions (DHR) to structurally different drugs through T cell stimulation. The interval between the first and subsequent DHR is variable, and its underlying pathophysiology is still being elucidated (Pichler et al, 2011). The initial reaction may manifest as DRESS and subsequent reactions may start out as leukocytoclastic vasculitis. Pantoprazole was the fourth most commonly prescribed drug in Australia in 2017 (National Prescribing Service MedicineWise, 2017). Hypersensitivity reactions to proton pump inhibitors (PPIs) are uncommon (Bose et al, 2013).
MDH should be considered as a differential diagnosis in anyone presenting with a hypersensitivity reaction after ingestion of a recently commenced medication, and having previous DHR, even after a long interval.
Sullivan, T, Remedios, C, Ong, M & Gilliam, L 1989, Studies of the multiple drug allergy syndrome. The Journal of Allergy and Clinical Immunology, vol. 83, p. 270.
Pichler, J, Daubner, B & Kawabata, T 2011, Drug Hypersensitivity: Flare-up reactions, cross-reactivity and multiple drug hypersensitivity. The Journal of Dermatology, vol. 38, no. 3, pp. 216-221.
National Prescribing Service MedicineWise. 2017, Top 10 Drugs 2016-2017. Australian Prescriber, viewed 10th October 2018, https://www.nps.org.au/australian-prescriber/articles/top-10-drugs-2016-17.
Bose, S, Guyer, A, Long, A & Banerji, A 2013, Evaluation and management of hypersensitivity to proton pump inhibitors. Annals of Asthma, allergy and Immunology, vol. 111, no. 6, pp. 452-457.